Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 190, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2021, 2:18 PM MST for Coconino County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2021, 2:18 PM MST (21:18 UTC)
- Expired
- Aug 17, 2021, 7:30 PM MST
- In force
- 5 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 984 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
088
WGUS55 KFGZ 172118
FFWFGZ
AZC005-180030-
/O.NEW.KFGZ.FF.W.0190.210817T2118Z-210818T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
218 PM MST Tue Aug 17 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 530 PM MST.
* At 217 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Cameron and Navajo Reservation.
This includes the following highways...
U.S. Highway 89 between mile markers 462 and 468.
State Route 64 between mile markers 271 and 295.
This includes the following streams and drainages...
Lava Wash, Deer Tank Wash, Lee Canyon, Tappan Wash, Cedar Wash,
Needmore Wash, Campbell Francis Wash and Burro Canyon Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3604 11164 3589 11139 3563 11156 3572 11170
3595 11185
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS3 follow-up statements
190
WGUS75 KFGZ 172248
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
348 PM MST Tue Aug 17 2021
AZC005-180030-
/O.CON.KFGZ.FF.W.0190.000000T0000Z-210818T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
348 PM MST Tue Aug 17 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS
AFTERNOON FOR COCONINO COUNTY...
At 347 PM MST, Doppler radar indicated thunderstorms producing heavy
rain are gradually weakening near Cameron. Between 1.5 and 2.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Cameron and Navajo Reservation.
This includes the following highways...
U.S. Highway 89 between mile markers 462 and 468.
State Route 64 between mile markers 271 and 295.
This includes the following streams and drainages...
Lava Wash, Deer Tank Wash, Lee Canyon, Tappan Wash, Cedar Wash,
Needmore Wash, Campbell Francis Wash and Burro Canyon Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3604 11164 3589 11139 3563 11156 3572 11170
3595 11185
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS397
WGUS55 KFGZ 180024
FFWFGZ
AZC005-180230-
/O.EXT.KFGZ.FF.W.0190.000000T0000Z-210818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
524 PM MST Tue Aug 17 2021
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 730 PM MST.
* At 523 PM MST, Doppler radar indicated thunderstorms producing
heavy rain near and west of Cameron. Between 2 and 3 inches of
rain have fallen. Additional rainfall amounts will be light, up to
0.25 inches. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Cameron and Navajo Reservation.
This includes the following highways...
U.S. Highway 89 between mile markers 462 and 468.
State Route 64 between mile markers 271 and 295.
This includes the following streams and drainages...
Lava Wash, Deer Tank Wash, Lee Canyon, Tappan Wash, Cedar Wash,
Needmore Wash, Campbell Francis Wash and Burro Canyon Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3604 11164 3589 11139 3563 11156 3572 11170
3595 11185
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TPS345
WGUS75 KFGZ 180229
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
729 PM MST Tue Aug 17 2021
AZC005-180239-
/O.EXP.KFGZ.FF.W.0190.000000T0000Z-210818T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
729 PM MST Tue Aug 17 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MST THIS EVENING FOR
COCONINO COUNTY INLUDING CAMERON...
The extremely heavy rain from earlier this evening has ended.
Significant runoff is likely to persist in area washes, but
additional flash flooding is not likely. Stay away from washes from
Cameron south and westward this evening.
A Flash Flood Watch remains in effect until 1100 PM MST for portions
of north central Arizona, northeast Arizona and west central Arizona.
LAT...LON 3604 11164 3589 11139 3563 11156 3572 11170
3595 11185
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 10:09 AM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 17, 10:09 AM MST, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1009 AM MST Tue Aug 17 2021 .SYNOPSIS...Widespread showers and storms will develop today and then again on Wednesday. Dryer conditions are then expected for later in the week and into the weekend. Cooler temperatures are also expected through the rest of the week. && .UPDATE...A high pressure ridge axis is currently positioned over northern Arizona. Generally weak winds aloft will lead to generally slow storm motions. Slow storm motions could lead to isolated flash flooding. However, given the weak wind shear aloft, do not expect widespread storm organization or widespread flash flooding. Will hold off on a flash flood watch for now. The HREF progs most unstable CAPE (1500-2000 J/KG) will develop over Coconino and Yavapai counties this afternoon. Sufficient instability exists for a few storm to produce large hail this afternoon. However, weak wind shear should prevent widespread severe weather from occurring. Pulse severe storms are primarily expected. No major changes were made to the ongoing forecast. Only introduced hourly POPs to try and better capture the temporal evolution of precipitation chances through Wednesday night. The updated grids have been sent. && .PREV DISCUSSION /222 AM MST/...MCS from this evening has largely moved out of the area tonight, with only a few lingering showers through the overnight possible in souther Gila and southern Yavapai counties. Showers and thunderstorms are expected to develop once again during the afternoon today. Storms are expected to initiate mainly over the high terrain during the first half of the afternoon, before increasing in coverage later in the afternoon and evening particularly south and west of Flagstaff. Flash flooding from heavy rainfall will continue be the primary threat, however a few severe storms with damaging winds and large hail will be possible as storms become more organized during the late afternoon and evening. Wednesday heights begin to fall as a longwave trough begins to dig into the western United States. Monsoonal moisture surges northward across much of Arizona as a result. Widespread showers and thunderstorms expected during the day again on Wednesday, particularly over northern and eastern Arizona. Additionally, with an increasing pressure gradient as the trough approaches, breezy winds are expected as well on Wednesday over much of northern Arizona, and to a lesser extent again on Thursday. Cooler temperatures are also expected to continue through at least the first part of the weekend as the trough passes and in its wake. As the trough passes to the north on Thursday, moisture gets swept away and dryer conditions are expected thereafter in the wake. Greatest chance for precipitation at this time, looks to be in the higher terrain over far northern Arizona on Thursday and Friday. Both GEFS and EPS ensemble guidance indicate that drier conditions are expected to remain in place through the weekend. Ensemble guidance only begins to signal a possible return of monsoonal moisture and warmer temperatures during the first half of next week. && .AVIATION...For the 18Z package...Another round of scattered to numerous thunderstorms will develop after 18Z today. A few storms may be severe producing brief IFR conditions, strong outflow winds, and hail. Storms will likely continue into the evening hours, especially across central Arizona. Outside of storm activity, mainly VFR conditions and southwest winds around 10-15 kts or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected through Wednesday. Large hail, localized flash flooding and very gusty outflow winds are the main hazards. Winds outside storms will be light today, but become breezy out of the southwest Wednesday. Cooler temperatures today and especially on Wednesday. Thursday through Saturday...Drier weather is expected Thursday through Saturday, with below normal temperatures and breezy southwest winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM/Humphreys AVIATION...TM FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:04 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 16, 6:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 27 min |
| Aug 16, 7:08 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 37 min |
| Aug 16, 7:37 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Aug 16, 7:42 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Aug 16, 7:57 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 16, 8:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 16, 8:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Aug 16, 9:18 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 42 min |
| Aug 16, 10:01 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 29 min |
| Aug 16, 10:33 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 25 min |
| Aug 17, 12:04 PM MST | Flash Flood Warning | FGZ | Coconino, Gila, Navajo | 3 hr |
| Aug 17, 12:15 PM MST | Flash Flood Warning | FGZ | Coconino | 60 min |
| Aug 17, 12:22 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 12:29 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Navajo | 46 min |
| Aug 17, 12:41 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 12:59 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 46 min |
| Aug 17, 1:06 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 1:16 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 44 min |
| Aug 17, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 39 min |
| Aug 17, 1:28 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 47 min |
| Aug 17, 1:37 PM MST | Flash Flood Watch | FGZ | Apache, Coconino, Navajo | 9 hr |
| Aug 17, 2:03 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 17, 2:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 51 min |
| Aug 17, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 45 min |
| Aug 17, 3:03 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 3:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| Aug 17, 3:44 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:06 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
| Aug 17, 4:19 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Aug 17, 4:22 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 17, 4:46 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.